Computational Statistics

, Volume 31, Issue 3, pp 1079–1105

Geometrically designed, variable knot regression splines

  • Vladimir K. Kaishev
  • Dimitrina S. Dimitrova
  • Steven Haberman
  • Richard J. Verrall
Original Paper

Abstract

A new method of Geometrically Designed least squares (LS) splines with variable knots, named GeDS, is proposed. It is based on the property that the spline regression function, viewed as a parametric curve, has a control polygon and, due to the shape preserving and convex hull properties, it closely follows the shape of this control polygon. The latter has vertices whose x-coordinates are certain knot averages and whose y-coordinates are the regression coefficients. Thus, manipulation of the position of the control polygon may be interpreted as estimation of the spline curve knots and coefficients. These geometric ideas are implemented in the two stages of the GeDS estimation method. In stage A, a linear LS spline fit to the data is constructed, and viewed as the initial position of the control polygon of a higher order (\(n>2\)) smooth spline curve. In stage B, the optimal set of knots of this higher order spline curve is found, so that its control polygon is as close to the initial polygon of stage A as possible and finally, the LS estimates of the regression coefficients of this curve are found. The GeDS method produces simultaneously linear, quadratic, cubic (and possibly higher order) spline fits with one and the same number of B-spline coefficients. Numerical examples are provided and further supplemental materials are available online.

Keywords

Spline regression B-splines Greville abscissae Variable knot splines Control polygon 

JEL Classification

C13 C14 

Supplementary material

180_2015_621_MOESM1_ESM.pdf (2 mb)
Supplementary material 1 (pdf 2031 KB)

References

  1. Antoniadis A, Gijbels I, Verhasselt A (2012) Variable selection in additive models using P-splines. Technometrics 54(4):425–438MathSciNetCrossRefGoogle Scholar
  2. Beliakov G (2004) Least squares splines with free knots: global optimization approach. Appl Math Comput 149:783–798MathSciNetMATHGoogle Scholar
  3. Belitser E, Serra P (2014) Adaptive priors based on splines with random knots. Bayesian Anal 9(4):859–882MathSciNetCrossRefMATHGoogle Scholar
  4. Biller C (2000) Adaptive Bayesian regression splines in semiparametric generalized linear models. J Comput Graph Stat 9:122–140MathSciNetGoogle Scholar
  5. Cohen E, Riesenfeld RF, Elber G (2001) Geometric modelling with splines: an introduction. A K Peters, NatickMATHGoogle Scholar
  6. De Boor C (2001) A practical guide to splines, revised Edition. Springer, New YorkMATHGoogle Scholar
  7. Denison D, Mallick B, Smith A (1998) Automatic Bayesian curve fitting. J R Stat Soc B 60:333–350MathSciNetCrossRefMATHGoogle Scholar
  8. Donoho D, Johnstone I (1994) Ideal spatial adaptation by wavelet shrinkage. Biometrika 81:425–455MathSciNetCrossRefMATHGoogle Scholar
  9. Eubank R (1988) Spline smoothing and nonparametric regression. Dekker, New YorkMATHGoogle Scholar
  10. Fan J, Gijbels I (1995) Data-driven bandwidth selection in local polynomial fitting: variable bandwidth and spatial adaptation. J R Stat Soc B 57:371–394MathSciNetMATHGoogle Scholar
  11. Farin G (2002) Curves and surfaces for CAGD, 5th edn. Morgan Kaufmann, San FranciscoGoogle Scholar
  12. Friedman JH (1991) Multivariate adaptive regression splines (with discussion). Ann Stat 19:1–141CrossRefMATHGoogle Scholar
  13. Friedman JH, Silverman BW (1989) Flexible parsimonious smoothing and additive modeling (with discussion). Technometrics 31:3–39MathSciNetCrossRefMATHGoogle Scholar
  14. Hansen MH, Kooperberg C (2002) Spline adaptation in extended linear models (with comments and a rejoinder by the authors). Stat Sci 17(1):2–51MathSciNetCrossRefMATHGoogle Scholar
  15. Hastie T (1989) [Flexible Parsimonious Smoothing and Additive Modeling]: Discussion. Technometrics 31:23–29Google Scholar
  16. Huang JZ (2003) Local assymptotics for polynomial spline regression. Ann Stat 31:1600–1635CrossRefMATHGoogle Scholar
  17. Jupp D (1978) Approximation to data by splines with free knots. SIAM J Numer Anal 15:328–343MathSciNetCrossRefMATHGoogle Scholar
  18. Kaishev VK (1984) A computer program package for solving spline regression problems. In: Havranek T, Sidak Z, Novak M (eds) Proceedings in computational statistics, COMPSTAT. Physica-verlag, Wien, pp 409–414Google Scholar
  19. Kang H, Chen F, Li Y, Deng J, Yang Z (2015) Knot calculation for spline fitting via sparse optimization. Comput Aided Des 58:179–188MathSciNetCrossRefGoogle Scholar
  20. Kimber SAJ, Kreyssig A, Zhang YZ, Jeschke HO, Valenti R, Yokaichiya F, Colombier E, Yan J, Hansen TC, Chatterji T, McQueeney RJ, Canfield PC, Goldman AI, Argyriou DN (2009) Similarities between structural distortions under pressure and chemical doping in superconducting \(\text{ BaFe }_2\text{ As }_2\). Nat Mater 8:471–475CrossRefGoogle Scholar
  21. Lee TCM (2000) Regression spline smoothing using the minimum description length principle. Stat Probab Lett 48:71–82MathSciNetCrossRefMATHGoogle Scholar
  22. Lee TCM (2002a) Automatic smoothing for discontinuous regression functions. Stat Sin 12:823–842MathSciNetMATHGoogle Scholar
  23. Lee TCM (2002b) On algorithms for ordinary least squares regression spline fitting: a comparative study. J Stat Comput Simul 72:647–663MathSciNetCrossRefMATHGoogle Scholar
  24. Lindstrom MJ (1999) Penalized estimation of free-knot splines. J Comput Graph Stat 8(2):333–352MathSciNetGoogle Scholar
  25. Luo Z, Wahba G (1997) Hybrid adaptive splines. J Am Stat Assoc 92:107–115MathSciNetCrossRefMATHGoogle Scholar
  26. Mammen E, Van der Geer S (1997) Locally adaptive regression splines. Ann Stat 25(1):387–413MathSciNetCrossRefMATHGoogle Scholar
  27. Marx BD, Eilers PHC (1996) Flexible smoothing with B-splines and penalties. Stat Sci 11(2):89–121MathSciNetCrossRefMATHGoogle Scholar
  28. Miyata S, Shen X (2003) Adaptive free-knot splines. J Comput Graph Stat 12(1):197–231MathSciNetCrossRefGoogle Scholar
  29. Molinari N, Durand J-F, Sabatier R (2004) Bounded optimal knots for regression splines. Comput Stat Data Anal 45(2):159–178MathSciNetCrossRefMATHGoogle Scholar
  30. Pittman J (2002) Adaptive splines and genetic algorithms. J Comput Graph Stat 11(3):1–24MathSciNetCrossRefGoogle Scholar
  31. Rupert D (2002) Selecting the number of knots for penalized splines. J Comput Graph Stat 11(4):735–757MathSciNetCrossRefGoogle Scholar
  32. Rupert D, Carroll RJ (2000) Spatially-adaptive penalties for spline fitting. Aust N Z J Stat 42:205–223CrossRefGoogle Scholar
  33. Schwetlick H, Schütze T (1995) Least squares approximation by splines with free knots. BIT Numer Math 35:854–866MathSciNetCrossRefMATHGoogle Scholar
  34. Smith PL (1982) Curve fitting and modeling with splines using statistical variable selection techniques. Report NASA 166034, Langley Research Center, HamptonGoogle Scholar
  35. Smith M, Kohn R (1996) Nonparametric regression using Bayesian variable selection. J Econom 75:317–344CrossRefMATHGoogle Scholar
  36. Stone CJ, Hansen MH, Kooperberg C, Truong YK (1997) Polynomial splines and their tensor products in extended linear modeling. Ann Stat 25:1371–1470MathSciNetCrossRefMATHGoogle Scholar
  37. Van Loock W, Pipeleers G, De Schutter J, Swevers J (2011) A convex optimization approach to curve fitting with B-splines. In: Preprints of the 18th international federation of automatic control (IFAC), Milano (Italy), 2290–2295Google Scholar
  38. Wahba G (1990) Spline models for observational data. SIAM, PhiladelphiaCrossRefMATHGoogle Scholar
  39. Will G (2006) Powder diffraction: the rietveld method and the two stage method. Springer, BerlinGoogle Scholar
  40. Wood SN (2003) Thin plate regression splines. J R Stat Soc B 65(1):95–114MathSciNetCrossRefMATHGoogle Scholar
  41. Yuan Y, Chen N, Zhou S (2013) Adaptive B-spline knots selection using multi-resolution basis set. IIE Trans 45(12):1263–1277CrossRefGoogle Scholar
  42. Zhou S, Shen X (2001) Spatially adaptive regression splines and accurate knot selection schemes. J Am Stat Assoc 96:247–259MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Vladimir K. Kaishev
    • 1
  • Dimitrina S. Dimitrova
    • 1
  • Steven Haberman
    • 1
  • Richard J. Verrall
    • 1
  1. 1.Faculty of Actuarial Science and InsuranceCass Business School, City University LondonLondonUK

Personalised recommendations